Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


kaletra and potassium deficiency
Feb 8, 2006

My son has been having a potassium deficiency since starting on Kaletra a couple of years ago.He gets so bad that without taking three ground up potassium every hour for three hours he can't even get up he is so weak. He has diarrhea often, is this the cause of lost potassium? All my reading has only confused me more as Kaletra seems to have potassium in it? April

Response from Dr. Young

Thanks for your post.

I'm not aware of any data that points to potassium deficiency being caused directly by lopinavir/ritonavir (Kaletra), though it makes sense to me that if your son has a lot of diarrhea, this alone can cause low potassium levels (hypokalemia).

Diarrhea that's this bad needs to be addressed aggressively-- assuming that other causes (like infection) are ruled out, then antidiarrheal medications (like Lomotil) can be tried, but ultimately this side effect might prompt a switch to an alternative medication.

I hope this helps, BY



Previous
Please Help, Short Question
Next
RE: How Long can you stay undectable?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement